Alert archive / New York / Flash Flood Warnings in 2020
Flash Flood Warning 29, NWS New York, NY
NWS New York, NY issued this flash flood warning at Sep 10, 2020, 7:15 AM EDT for Suffolk County, New York. It was in force for 2 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 10, 2020, 7:15 AM EDT (11:15 UTC)
- Expired
- Sep 10, 2020, 9:15 AM EDT
- In force
- 2 hr
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 37 km from the middle of the area, began a volume at 11:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 10, 8:02 AM EDT | FLASH FLOOD | 1 Nw North Lindenhurst, NY | EXIT RAMP OF THE SOUTHERN STATE PARKWAY AT EXIT 35 (WELLWOOD AVE) CLOSED DUE TO FLOODING. |
| Sep 10, 8:10 AM EDT | FLASH FLOOD | Lindenhurst, NY | NUMEROUS VEHICLES STUCK IN FLOODED WATERS. ALSO OCCURRING IN COPIAGUE, NORTH AMITYVILLE, AND WEST BABYLON. |
| Sep 10, 8:10 AM EDT | FLASH FLOOD | Lindenhurst, NY | VEHICLES STUCK IN FLOODED WATERS ON WELLWOOD AVE AND 7TH ST. ALSO OCCURRED ON SUNRISE HIGHWAY SERVICE RD IN COPIAGUE/AMITYVILLE, AND GREAT NECK ROAD IN COPIAGUE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 47 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 11.3 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 173 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 539 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
960
WGUS51 KOKX 101115
FFWOKX
NYC103-101315-
/O.NEW.KOKX.FF.W.0029.200910T1115Z-200910T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
715 AM EDT Thu Sep 10 2020
The National Weather Service in Upton NY has issued a
* Flash Flood Warning for...
Western Suffolk County in southeastern New York...
* Until 915 AM EDT.
* At 714 AM EDT, Doppler radar indicated an area of heavy rain with
isolated thunderstorms across the warned area. Up to one and a
half inches of rain has already fallen. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Islip, Lindenhurst, Babylon, Commack, Hauppauge, Robert Moses State
Park, Deer Park, Brentwood, Ronkonkoma, Amityville, Bay Shore,
Captree State Park, Sayville, Melville and Dix Hills.
Additional rainfall amounts of 2 to 3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4065 7343 4068 7342 4079 7345 4085 7328
4081 7305 4071 7309 4071 7312 4068 7314
4070 7320 4067 7326 4066 7316 4068 7310
4064 7311 4061 7323 4060 7342
FLASH FLOOD...RADAR INDICATED
$$
JC1 follow-up statement
212
WGUS71 KOKX 101311
FFSOKX
Flash Flood Statement
National Weather Service New York NY
911 AM EDT Thu Sep 10 2020
NYC103-101319-
/O.EXP.KOKX.FF.W.0029.000000T0000Z-200910T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Suffolk NY-
911 AM EDT Thu Sep 10 2020
...THE FLASH FLOOD WARNING FOR WESTERN SUFFOLK COUNTY WILL EXPIRE AT
915 AM EDT...
The heavy rain has ended. Additional flooding is no longer expected.
Please continue to heed any remaining road closures.
LAT...LON 4065 7343 4068 7342 4079 7345 4085 7328
4081 7305 4071 7309 4071 7312 4068 7314
4070 7320 4067 7326 4066 7316 4068 7310
4064 7311 4061 7323 4060 7342
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 6:00 AM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, Sep 10, 6:00 AM EDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service New York NY 600 AM EDT Thu Sep 10 2020 .SYNOPSIS... A cold front slowly approaches from the northwest today and passes to the east of the area on Friday. High pressure shifts off to the east Saturday. At the same time a trough exits the Great lakes region late in the weekend. A strong cold front pushes through the forecast area to start the week next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Showers with some embedded thunderstorms are now impacting NYC and southern Nassau County this hour in association with a surface trough to the south. This activity will push north over the next few hours. Additional precipitation is noted developing across southern NJ which will make its way into the CWA early this morning. These are efficient rainmakers thus far, with 1-1.5 in amounts being observed with the cells moving through Nassau at this hour. Synoptically, a trough of low pressure still remains south of the area this morning with the CWA on the western periphery of a surface high over the Atlantic, resulting in broad southerly flow. To the north, an upper trough is passing through the Great Lakes, and so the area is located between these features. A cold front in association with the upper trough is slowly progressing southwest today and will approach our region by this evening. Deep moisture advection is occurring, with precipitable water values greater than 2.0" noted on last evening's KOKX 00Z RAOB. This, combined with the trough to the south and approaching cold front will result in overcast skies throughout the day with several rounds of showers and thunderstorms through this afternoon. The first round of precip is ongoing, with aforementioned showers and thunderstorms working north this morning. There may be a lull in the precipitation for a period this afternoon before the cold front approaches this afternoon bringing the second round. Given the somewhat weak synoptic flow aloft (<20kts in the mid levels), the potential for some slow moving cells is there, and so there is a threat of isolated/localized flash flooding. Total precipitation amounts of 0.5-1.5 inches are forecast across the lower Hudson Valley through southern CT, with 1.5-2 inches for northern NJ, NYC and Long Island. The higher amounts to the south and west are a result of the earlier precipitation rounds expected there, bumping up totals. After collaboration with surrounding offices, have decided to hold off on any headlines given FFG values of 2-4 inches/3hr across the area, and the fact that the precipitation will occur over a relatively long duration. However,localized flash flooding is possible with any heavier showers or thunderstorms through the afternoon. Under persistent cloud cover and light winds today, high temperatures will stay in the mid to upper 70s. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/... Precipitation will be ongoing Thursday evening into early Friday as the front moves through. Some thunder is likely with the approaching convection, though current thinking is that given the later arrival, instability is somewhat marginalized. The heaviest precipitation looks to move through after 00Z Friday based on recent global and CAMs, which is a bit slower than models had progged yesterday. Again, localized/isolated flash flooding is possible with any individual thunderstorm. The rain quickly comes to an end by Friday morning as high pressure begins to build in behind the front. Winds will increase out of the northwest by Friday afternoon as a cooler drier airmass works in. Highs on Friday should be in the upper 70s and lower 80s under the less humid air mass. There is a moderate risk of rip currents at Atlantic facing ocean beaches on Friday with residual long period swells. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... Moisture returns late Saturday into Sunday and dew points rise back into 60s. At the same time Sunday, a mid level trough exits the Great lakes region providing strong lift throughout the Northeast. The lift coupled with southwest upper level flow pulls +2 inch pwats into the forecast area meaning there is a potential for heavy downpours Sunday. Models are indicating that the Lower Hudson Valley may be the area of greatest concern, but much uncertainty still remains. Preliminary QPF totals would be around 0.50 to 1.00 inches however isolated higher amounts can't be ruled out. Strong cold front pushes through the forecast area Monday morning once again drying the region. This front is backed by a 1030 mb high pressure system which should produce brisk northeast winds both Monday and Tuesday afternoon. The high moves overhead Wednesday as winds begin to slack. Cooler temperatures are expected Tuesday and Wednesday with this afternoon max temperature struggling to reach the mid 70s. && .AVIATION /10Z THURSDAY THROUGH MONDAY/... A surface trough remains in the vicinity today, followed by cold front passage tonight. MVFR to IFR through the morning push, improving slightly thereafter with most terminals at MVFR. Shower threat remains throughout the day. Steadiest rainfall probably this evening. Low chance of thunder - too low to include in TAFs. Winds mostly E to SE under 10kt today, shifting more S late day/evening. ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty... Chance of prevailing or tempo VFR conditions late morning/this afternoon. Overall low to moderate confidence forecast regarding flight categories. .OUTLOOK FOR 06Z FRIDAY THROUGH MONDAY... .Thursday night...MVFR with showers ending. .Friday...Becoming VFR. A chance of showers early east of NYC. .Saturday...VFR. SE gusts 20kt coastal terminals. .Sunday...Sub-VFR in showers. .Monday...VFR. Detailed information, including hourly TAF wind component forecasts, can be found at: http:/www.weather.gov/zny/n90 && .MARINE... Winds and seas are expected to remain below SCA criteria though Friday morning. Some heavy rain will be possible on the waters during the day Thursday and Thursday night, which may briefly reduce visibilities on the area waters. As high pressure system builds to the north northeast winds 10-15kts and gusts 20-23kts will be possible Friday afternoon. The pressure gradient produced by the high late Friday into Saturday could induce SCA conditions with waves rising to near 5 ft. Then Saturday the high shifts east and offshore with winds veering out of the east then southeast. Waves then rise 5 to 6 feet as a frontal system late Sunday approaches. Once the front passes Sunday into Monday next week waves are expected to fall below SCA criteria. && .HYDROLOGY... Rainfall amounts through Friday morning will range anywhere from a half inch across the Lower Hudson Valley to an inch and three quarters across northeast NJ, with locally higher amounts possible. The rain could to be locally heavy at times. especially on Thursday afternoon into Thursday night. Urban and poor drainage/nuisance flooding will be possible with any heavier showers. No significant hydrologic impacts are expected Saturday. There is the potential for another significant rainfall Sunday through Sunday night. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...DJ/DBR NEAR TERM...DBR SHORT TERM...DBR LONG TERM...DJ AVIATION...JC MARINE...DJ/DBR HYDROLOGY...DJ/DBR
Hazardous weather outlook, Sep 10, 3:37 AM EDT, 3 hours 38 minutes before
Hazardous Weather Outlook National Weather Service New York NY 337 AM EDT Thu Sep 10 2020 ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108- NYZ067>075-078>081-176>179-110745- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern Fairfield- Northern New Haven-Northern Middlesex-Northern New London- Southern Fairfield-Southern New Haven-Southern Middlesex- Southern New London-Western Passaic-Eastern Passaic-Hudson- Western Bergen-Eastern Bergen-Western Essex-Eastern Essex- Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 337 AM EDT Thu Sep 10 2020 This Hazardous Weather Outlook is for Atlantic coastal waters, southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 4:48 AM EDT | Areal Flood Advisory | OKX | Kings, Nassau, Queens | 87 min |
| Sep 10, 5:59 AM EDT | Flash Flood Warning | OKX | Nassau, Queens | 2 hr |
| Sep 10, 6:19 AM EDT | Areal Flood Advisory | OKX | Bronx, Kings, Nassau, Queens, Suffolk | 116 min |
| Sep 10, 8:00 AM EDT | Flash Flood Warning | OKX | Nassau | 60 min |
| Sep 10, 8:37 AM EDT | Areal Flood Advisory | OKX | Suffolk | 83 min |
| Sep 10, 3:11 PM EDT | Areal Flood Advisory | OKX | Orange, Putnam, Rockland, Westchester | 3 hr |
| Sep 10, 3:28 PM EDT | Small Craft Advisory | OKX | 5 days | |
| Sep 10, 4:15 PM EDT | Rip Current Statement | OKX | Suffolk | 6 days |
| Sep 10, 4:55 PM EDT | Areal Flood Advisory | OKX | Rockland, Westchester | 2 hr |
Nearby
Flash Flood Warnings in New York, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.